People with a substance use disorder are at high risk for overdose. In other words, they can inject or swallow too much at once. Consequently, the body has a severe reaction to the toxic amount. Starting use again after withdrawal and having significant drug dependence are perhaps the biggest overdose threats. Unfortunately, the number of overdoses has increased two-fold since 2000. Today, the National Institute on Drug Abuse records over 72,000 U.S. overdose deaths annually. Hence, it’s essential that you recognize the common drug overdose symptoms. Overdoses are emergency situations where every second counts. For this reason, quick thinking when drug overdose symptoms arise can save a life.
Warning Signs of a Drug Overdose
Overdose effects vary for every drug type from cocaine and heroin to Tylenol. Moreover, the symptoms can range in severity based on the person’s overall health and intake. Mixing several different drugs could also be a fatal cocktail. Most commonly, the major red flags are shallow breathing, rapid pulse, and dilated pupils. In particular, heart or lung difficulties may result in chest pain. Therefore, less oxygen often tints the lips and fingers blue. Overdose symptoms might create abdominal distress with vomiting and diarrhea. Simultaneously, the poisoned body can begin sweating or shaking in seizures. Sometimes, an overdose causes confusion, violent anger, or extreme anxiety. Further, drug overdoses can leave users unconscious or totally unresponsive. If not addressed promptly, death from organ failure or stroke could occur.
How to React to Drug Overdose Symptoms
So what should you do when you recognize some of these drug overdose symptoms? First, remind yourself to stay calm and alert. Without panicking, call 911 immediately for emergency assistance. Second, follow the dispatcher’s directions to check the breathing rate and heartbeat. If the person is not breathing, move them onto their side and tilt their head back. However, only attempt CPR if you’ve been adequately trained. If the person is awake, keep them talking by asking questions evenly without judgment. Of course, pass on any information gathered to the 911 dispatcher. Equally important, tell them help is coming to prevent them from freaking out. Then, first responders will perform first aid, give Narcan if indicated and transport the individual to the hospital.
Seek Addiction Help at the Gateway Foundation Chicago Independence
Have you or someone you love suffered a drug overdose? Then, let Gateway Foundation Chicago Independence help prevent another. After all, we’re the largest nonprofit drug rehab group nationwide. Our holistic, accredited organization has 50 years of experience treating clients across Greater Chicago. Namely, we’ve developed evidence-based practices to manage this disease. Therefore, our highly trained addiction treatment specialists can provide a spectrum of services, such as:
- Withdrawal Management
- Medication-Assisted Treatment
- Acceptance and Commitment Therapy
- Motivational Interviewing
- Cognitive Behavioral Therapy
- Mindfulness-Based Sobriety
- 12-Step Facilitation
Don’t put your life at risk with another dose. Clearly, drug overdose symptoms can be deadly if missed. Instead, put down the pills or powder and pick up the phone. Call Gateway Foundation Chicago Independence today at 773.234.0784 for compassionate help quitting.